Statins — the widely prescribed group of cholesterol-lowering drugs — are not only some of the most popular prescription drugs in the world, but also some of the most widely studied. There’s a huge amount of data showing that people who take statins, if they fit the recommendations for taking these drugs, live significantly longer than similar people who don’t take them. And, as we recently noted, statins are believed to be especially beneficial in people with diabetes.
To get cutting-edge diabetes news, strategies for blood glucose management, nutrition tips, healthy recipes, and more delivered straight to your inbox, sign up for our free newsletter!
But statins also have well documented side effects in many people, including muscle pain or weakness. A new study suggests, though, that most of these side effects aren’t actually caused by the drugs themselves. Instead, its appears that simply taking a pill is enough to cause a large proportion of these symptoms.
The study, published in The New England Journal of Medicine, included 60 participants who had previously stopped taking a statin due to muscle pain or weakness as a side effect. Each participant received 12 bottles, which were randomly assigned to be taken during a specific month. Four bottles contained a month’s supply of the drug atorvastatin (20 milligrams), four bottles contained a placebo (inactive pill) and four bottles were empty. So during a given month, a participant could be taking a statin, an identical-looking pill or no pill at all. The study lasted 12 months.
Participants used a smartphone app to report any symptoms and their intensity, on a scale of 0 to 100, every day. If anyone experienced symptoms that they believed were unacceptably severe, they were told to stop taking the pills for that month.
Overall, participants didn’t rate their symptoms as being very severe. Among all 60 participants, the average symptom intensity during a no-pill month was 8.0, while during a placebo month it was 15.4, and during a statin month it was 16.3.
Based on this symptom reporting, the researchers calculated what they called the “nocebo ratio,” or the ratio of average symptom intensity when taking a placebo compared with taking a statin (with the symptom intensity when taking no pills subtracted from both). This comes to a ratio of 0.90, meaning that the average symptom intensity of taking a placebo (compared with not taking any pill) was 90% of the intensity of taking a statin.
This study clearly shows that among participants, 90% of the symptom intensity from taking a statin could be explained by the act of taking a pill, rather than the drug itself. That doesn’t mean the participants’ symptoms weren’t real — it just shows that these symptoms were mostly psychological in their origins. Whether it’s caused by taking a statin or taking an inactive pill, muscle pain or weakness is unpleasant.
But if unpleasant symptoms are caused by simply knowing that you’re taking a pill, it may be possible to reverse at least some of this effect just by knowing about it. So it might be possible to reduce statin-related side effects — from taking the actual drug — simply by telling people about the “nocebo” effect associated with taking these pills. More research is needed, of course, to confirm this possibility.
In the meantime, it appears that many participants in the study were convinced by its results to start taking statins again on a long-term basis. Six months after the end of the study, 30 participants out of the 60 had successfully restarted taking statins, while 25 had no plans to take them. Another four planned to restart statins, and one couldn’t be reached.
If you’ve experienced unpleasant side effects associated with taking a statin, talk to your doctor about the risks and benefits of stopping the drug or switching to another statin. Or, if you’ve already stopped taking a statin, let your doctor know if you’re ready to try again now that you know about the “nocebo” effect associated with these drugs.
Want to learn more about lowering cholesterol levels? Read “Natural Ways to Lower Your Cholesterol.”
Source URL: https://www.diabetesselfmanagement.com/news-research/2020/11/30/statin-side-effects-may-be-related-to-placebo-effect/
Copyright ©2021 Diabetes Self-Management unless otherwise noted.